Fulminant Secondary HLH Following EBV Reactivation in an Adult With Trisomy 21 After Teplizumab Treatment for Stage 2 Type 1 Diabetes.
Christian Klemann, Olga Kordonouri
✦ AI-curated · Sources linked
Case in brief
A 44-year-old man with trisomy 21 and stage 2 type 1 diabetes developed respiratory, hepatic, and renal failure six days after completing a 14-day course of teplizumab. He exhibited significant EBV reactivation, with PCR levels exceeding 2,000,000 copies/mL. A lymph node biopsy confirmed EBV-associated lymphoproliferation, fulfilling criteria for secondary hemophagocytic lymphohistiocytosis (HLH). Treatment with dexamethasone and rituximab led to recovery, and he remained stable at 12 months.
Diagnostic / clinical pearl
Clinicians should consider EBV reactivation and secondary HLH in patients with severe inflammatory responses following teplizumab treatment, especially in those with underlying conditions like trisomy 21.
Why it matters
This case highlights the need for early EBV PCR and HLH evaluation in patients experiencing significant deterioration after teplizumab, suggesting a potential host-virus-drug interaction.